Our Pledge To You

News

Rat poison found in system of man whose death was linked to synthetic cannabis

cannabinoid

Samples of bath salts and synthetic cannabinoids that are examples of designer drugs targeted by lawmakers in many states. (AP Photo/Cathleen Allison)

A blood thinner used as a rat poison was found in the system of a man who died last week after experiencing severe bleeding linked to synthetic cannabis.

The 22-year-old man, who lived in the Southwest Side Clearing neighborhood, died at 3:40 p.m. March 28 at Christ Medical Center in Oak Lawn, according to the Cook County Medical Examiner’s Office.

He had been brought to the hospital from JC Miami Hotel, 9041 S. Cicero Ave. in Oak Lawn, after he was found having a seizure and vomiting earlier that day, according to a statement from Oak Lawn police. He had told family members that he smoked synthetic marijuana in the days leading up to his death.

“Excessive internal bleeding” was discovered during his autopsy but the exact cause of his death has not yet been determined pending further investigation, the medical examiner’s office said. The anticoagulant brodifacoum was discovered during the investigation.

“Public health agencies are reporting that patients who admitted to smoking synthetic cannabinoids are presenting to hospitals with severe bleeding and testing positive for brodifacoum,” Dr. Ponni Arunkumar, Cook County’s Chief Medical Examiner, said in a statement. “Brodifacoum is a highly lethal rodenticide and should not be consumed.”

Brodifarcuom impairs blood clotting in humans and can cause fatal gastrointestinal or brain bleeding, officials said.

The owner of a West Side mini mart and two employees were charged earlier this week with selling synthetic cannabis laced with rat poison.

As of Thursday, 89 people in Illinois have reported severe bleeding after using synthetic cannabinoids, according to the Illinois Department of Public Heath. Two of those cases have been fatal.

The medical examiner’s office said it was investigating a second death that involved similar bleeding symptoms, but did not provide further details about the case. Toxicology testing was underway.

In the reported cases, people who used synthetic cannabinoids were hospitalized for symptoms such as coughing up blood, urinating blood, and bloody noses or gums, IDPH said.

The Illinois Department of Public Health tracks cases of bleeding from synthetic marijuana online.

Anyone with a reaction to synthetic cannabinoids should call 911, IDPH said.